Kansas, 2010

Hail and Heavy Rain in Kansas, August 7, 2010

August 7, 2010 · NWS DDC · 4 events in 1 county or zone

Hot daytime temperatures and a weak upper level disturbance helped to trigger thunderstorms and a few were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hot daytime temperatures and a weak upper level disturbance helped to trigger thunderstorms and a few were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 2:01 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SAT AUG 7 2010

.DISCUSSION...

DAYS 1-2...

AN UPPER LEVEL RIDGE WILL MEANDER OVER THE PLAINS, MOVING LITTLE
OVER THE NEXT 48 HOURS. THIS WILL KEEP A LEE TROUGH PARKED OVER
EASTERN COLORADO AND RESULT IN HOT, SOUTHERLY FLOW OVER THE
PLAINS. WE ARE PRETTY UNSTABLE EARLY THIS AFTERNOON AND WE ALREADY
HAVE SOME CONVECTION POPPING OVER THE HIGHER TERRAIN OF CO/NM AND
A COUPLE OF CELLS INVOF HAYS THAT ARE ASSOCIATED WITH AN AXIS OF
WEAK MOISTURE CONVERGENCE. WHILE CAPES ARE PRETTY HIGH AND THERE
IS SOME SHEAR, WE LACK AN OBVIOUS FOCUS FOR CONVECTION THUS I
THINK IT WILL REMAIN ISOLATED THROUGH THIS EVENING AND HAVE
ADJUSTED POPS ACCORDINGLY. AM LOOKING FOR ANOTHER SEASONABLY MILD
AND UNEVENTFUL NIGHT TONIGHT WITH LOWS IN THE U60S-M70S.

TEMPS WILL REACH THE CENTURY MARK OVER MUCH OF SW KS TOMORROW
AFTERNOON AND AGAIN MONDAY AFTERNOON. FORECAST SOUNDINGS ARE
PRETTY DRY THUS WE SHOULD MIX DOWN DRIER AIR DURING THE
AFTERNOONS, LIMITING THE POTENTIAL FOR EXCESSIVE HEAT. THE
QUESTION IS HOW FAR EAST THIS MIXING WILL GET AND HOW MUCH THE
AFTERNOON CUMULUS BUILDUP MIGHT LIMIT TEMPS. RIGHT NOW IT LOOKS
LIKE MY CENTRAL KS COUNTIES WILL BE RIGHT ON THE BORDER OF HEAT
ADVISORY AND THUS I DECIDED TO HOIST AN ADVISORY FROM ELLIS TO
COMANCHE COUNTY AND POINTS EAST FOR BOTH SUNDAY AND MONDAY.

REGARDING PRECIP...BOTH SUNDAY AND MONDAY SHOULD BE SIMILAR TO
TODAY IN THAT WE WILL HAVE LOTS OF INSTABILITY AND SOME SHEAR BUT
LITTLE TO KICK IT OFF. THAT'S NOT TO SAY CONVECTION CAN'T BUBBLE
ALONG SOME UNFORSEEN BOUNDARY OR OTHER SUBTLE FEATURES BUT THINK
THE BEST CHANCE OF ANY MEASURABLE PRECIP REMAINS WITH STORMS
DRIFTING OUT OF CO/NM INTO WRN KS. -WRIGHT

DAYS 3-7...

THE ECMWF, GFS AND NAM ARE IN GOOD AGREEMENT OUT TO 60 HOURS, AND
THE ECMWF AND GFS MATCH UP WELL AT 500MB OUT TO 174 HOURS.  NOT MUCH
WAS CHANGED TO THE PREVIOUS EXTENDED FORECAST, BUT DID ADD SOME 20
POPS IN FOR TRW- TUESDAY NIGHT.  BOTH THE ECMWF AND GFS MODELS BRING
A SHORT WAVE OVER THE TOP OF THE UPPER RIDGE SOUTHEAST OF US, AND
TRACK IT THROUGH CENTRAL KANSAS.  THIS COULD EASILY SET OFF SOME
THUNDERSTORMS DURING THE LATE DAY AND EARLY EVENING AS THE SURFACE
WILL WARM TO NEAR 100F THOSE DAYS AND ADD TO THE DESTABILIZATION OF
THE LOWER ATMOSPHERE.  NOW OUR GRIDS MATCH UP BETTER WITH OUR WFO
NEIGHBORS TO THE WEST AND NORTH.  THE HEAT WILL CONTINUE, WITH 850MB
TEMPS EACH EVENING IN THE +27C TO +34C RANGE.  EXPECT MAX TEMPS
SOMEWHERE IN THE CWA TO OVER 100F EACH DAY.  IF THE EC AND GFS ARE
RIGHT FOR DAY 7, FRIDAY, WE COULD SEE A FRONT SLIDE DOWN INTO OUR
NORTHERN CWA LATE FRIDAY, BRINGING ANOTHER ROUND OF THUNDERSTORMS TO
AT LEAST OUR NORTHERN CWA.  NOT SURE HOW MUCH QPF WILL ACCUMULATE,
SO WENT ON THE LOW SIDE NOW IN THE 0.02 TO 0.05 INCH RANGE.

THAT FRIDAY FRONT PER THE MODELS APPEARS TO SWIPE THROUGH TO OUR
SOUTHEAST AND EXIT OUR CWA QUICKLY, BY SATURDAY.  SO NO POPS IN THE
GRIDS FOR SATURDAY.

&&

.AVIATION...

VFR WILL BE THE RULE TODAY AND TONIGHT WITH ONLY A FEW HIGH LEVEL
CIRRUS CLOUDS FLOATING BY. SURFACE WINDS WILL GENERALLY BE SOUTHWEST
AT 12 TO 22KTS.  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS
EVENING WEST OF THE KGCK AND KHYS TAF SITES, BUT THEY ARE NOT
EXPECTED TO APPROACH THE TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 102  72 102 /  20  10  10  10
GCK  70 102  70 102 /  20  10  10  10
EHA  70 100  70  98 /  20  10  20  10
LBL  72 102  72  98 /  20  10  10  10
HYS  72 103  72 103 /  20  10  10  10
P28  75 103  75 103 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR KSZ031-046-
065-066-079>081-089-090.

&&

FN34/12/12
Hazardous weather outlook, Aug 7, 3:31 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
431 AM CDT SAT AUG 7 2010

KSZ030-031-043>046-061>066-074>081-084>090-080945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
431 AM CDT SAT AUG 7 2010 /331 AM MDT SAT AUG 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...PRIMARILY WEST OF A LIBERAL TO HAYS LINE. ALTHOUGH
SEVERE WEATHER IS NOT EXPECTED, ANY POTENTIAL STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS UP TO 40
MPH, AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...MAINLY WEST
OF A LIBERAL TO HAYS LINE. SEVERE WEATHER IS NOT EXPECTED BUT ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY
WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY ACROSS EXTREME
SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO
DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Aug 7, 4:14 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SAT AUG 7 2010

KSZ088-089-072300-
CLARK-COMANCHE-
514 PM CDT SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS NEAR SITKA...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3736 9985 3738 9914 3699 9909 3699 10006
TIME...MOT...LOC 2213Z 260DEG 9KT 3714 9964

18

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Clark

When
August 7, 4:32 PM CST
Where
Clark County, 7.34 mi SE of Sitka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -99.560

Heavy Rain, Clark

When
August 7, 5:05 PM CST to 7:05 PM CST
Where
Clark County, 3.38 mi WNW of Englewood
Reported by
Public
Coordinates
37.040, -100.040

Rainfall of 2.10 was observed.

Hail, Clark

When
August 7, 6:55 PM CST
Where
Clark County, 3.38 mi WNW of Englewood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -100.040

Hail, Clark

When
August 7, 7:00 PM CST
Where
Clark County, 0.88 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -99.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259096, 259099, 259097, 259098.